Aa
Aa
A
A
A
Close
Avatar universal

corneal scarring

Thanks to eye medications containing benzalconium chloride to which I appear to be allergic, I have a deterioration of vision due to scarring.  The visual effect is similar to that caused by keratoconus (see Wikipedia http://en.wikipedia.org/wiki/File:Kc_simulation.jpg) and for point of light, I see about 5 degraded images (again see Wikipedia http://upload.wikimedia.org/wikipedia/en/thumb/d/d7/Kc_simulation2.png/220px-Kc_simulation2.png).  When travelling in the car, I have difficulty identifying speed limit signs showing anything from 30, 50, 60, 80,90 since they all look like a blurred 80 until I am about 5 yards from them which is not satisfactory for driving purposes.  When I saw the ophthalmologist last I complained about my visual deterioration and he said it was due to the scarring and nothing could be done.  Looking at keratoconus and other corneal defects and the treatments for them, I wonder of either a corneal implant or a contact lens could counter the effects of the scarring.  Your advice would be most welcome.
3 Responses
Sort by: Helpful Oldest Newest
1573381 tn?1296147559
MEDICAL PROFESSIONAL
BAK drops shouldn't have lead to corneal scarring.  You need to see a corneal specialist. There is a chance that a RGP contact lens or corneal procedure can help.

HV
Helpful - 0
Avatar universal
The drops I was prescribed were Brinzolamide and Brimonidine bothe of which contain Benzalconium chloride as a preservative.  I know from my work on dangerous substances that BAK is nasty stuff.  I'm now prescribed Travatan and Timogel which are both BAK free and I now have no pain but, of course, the damage has been done.  I have an appointment on Monday for corneal topographical mapping to assess whether a contact lens is likely to help.
Helpful - 0
Avatar universal
Re: the ill effects of Benzalconium chloride this is from an American Safety Data sheet for the substance concerned:

"SECTION VII - HEALTH HAZARDS AND FIRST AID
Effects of Overexposure:
Skin: Skin irritant. Prolonged or repeated contact may cause dermatitis.
Eyes: Severe eye irritant. Liquid and mists may injure the eyes causing corneal damage.
Inhalation: Mists are irritating to throat, nose and lungs.
Ingestion: Irritating to the mouth, throat, and gastrointestinal system. Burning, pain, and diarrhea expected with large doses."

and the stuff is in medication prescribed for actually putting in my eyes twice a day, that is four doses per day of something which "may cause corneal damage"
Helpful - 0

You are reading content posted in the Eye Care Forum

Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Eye whitening, iris color change, and eyeball "bling." Eye expert Dr. John Hagan warns of the dangers from these unnecessary surgeries.
Eye expert John Hagan, MD, FACS, FAAO discusses factors to consider and discuss with your eye care team before embarking on cataract surgery.
Is treating glaucoma with marijuana all hype, or can hemp actually help?
Protect against the leading cause of blindness in older adults
Got dry eyes? Eye drops aren't the only option! Ophthalmologist John C. Hagan III, MD explains other possible treatments.